Alert archive / Florida / High Surf Warnings in 2024

High Surf Warning 2, NWS Mobile, AL

February 3, 2024Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf warning at Feb 3, 2024, 3:48 AM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Feb 4, 2024, 12:00 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 2024, 3:48 AM CST (09:48 UTC)
In effect from
Feb 4, 2024, 12:00 AM CST
Expired
Feb 4, 2024, 6:00 PM CST
In force
18 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WHUS44 KMOB 030948
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
348 AM CST Sat Feb 3 2024

ALZ265-266-FLZ202-204-206-032200-
/O.NEW.KMOB.SU.W.0002.240204T0600Z-240205T0000Z/
/O.CON.KMOB.RP.S.0005.240204T0000Z-240206T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
348 AM CST Sat Feb 3 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM THIS EVENING
THROUGH MONDAY AFTERNOON...
...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents 
  expected. For the High Surf Warning, dangerously large 
  breaking waves of 7 to 9 feet expected in the surf zone.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Rip Current Risk, from this evening 
  through Monday afternoon. For the High Surf Warning, from 
  midnight tonight to 6 PM CST Sunday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

* ADDITIONAL DETAILS...High surf at these levels may result in
  flooding of low lying and flood prone areas adjacent to the Gulf
  waters. Some of these vulnerable areas include the west end of
  Dauphin Island, Fort Pickens, and Highway 399 along the Gulf
  Islands National Seashore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
4 follow-up statements
079 
WHUS44 KMOB 032040
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
240 PM CST Sat Feb 3 2024

ALZ265-266-FLZ202-204-206-040430-
/O.CON.KMOB.SU.W.0002.240204T0600Z-240205T0000Z/
/O.CON.KMOB.RP.S.0005.240204T0000Z-240206T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
240 PM CST Sat Feb 3 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM CST THIS
EVENING THROUGH MONDAY AFTERNOON...
...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST SUNDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents
  expected. For the High Surf Warning, dangerously large breaking
  waves of 7 to 9 feet expected in the surf zone.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Rip Current Risk, from 6 PM CST this 
  evening through Monday afternoon. For the High Surf Warning, 
  from midnight tonight to 6 PM CST Sunday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
608 
WHUS44 KMOB 040226
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
826 PM CST Sat Feb 3 2024

ALZ265-266-FLZ202-204-206-041030-
/O.CON.KMOB.SU.W.0002.240204T0600Z-240205T0000Z/
/O.CON.KMOB.RP.S.0005.000000T0000Z-240206T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
826 PM CST Sat Feb 3 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...
...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST SUNDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the High Surf Warning, dangerously large breaking waves of 7
  to 9 feet expected in the surf zone.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Rip Current Risk, through Monday 
  afternoon. For the High Surf Warning, from midnight tonight to 
  6 PM CST Sunday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
361 
WHUS44 KMOB 041017
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
417 AM CST Sun Feb 4 2024

ALZ265-266-FLZ202-204-206-042200-
/O.CON.KMOB.SU.W.0002.000000T0000Z-240205T0000Z/
/O.CON.KMOB.RP.S.0005.000000T0000Z-240206T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
417 AM CST Sun Feb 4 2024

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...For the High Surf Warning, dangerously large breaking 
  waves of 7 to 9 feet in the surf zone. For the High Rip 
  Current Risk, dangerous rip currents.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Warning, until 6 PM CST this evening.
  For the High Rip Current Risk, through Monday afternoon. 

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

* ADDITIONAL DETAILS...Peak surf heights will occur this morning 
  with surf gradually beginning to diminish this afternoon. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
827 
WHUS44 KMOB 042217
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
417 PM CST Sun Feb 4 2024

ALZ265-266-FLZ202-204-206-050600-
/O.CON.KMOB.SU.W.0002.000000T0000Z-240205T0000Z/
/O.CON.KMOB.RP.S.0005.000000T0000Z-240206T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
417 PM CST Sun Feb 4 2024

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 5 to 7 feet in the surf zone. For the High Rip Current
  Risk, dangerous rip currents.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Warning, until 6 PM CST this evening. 
  For the High Rip Current Risk, through Monday afternoon.

* IMPACTS...Breaking waves can sweep people off jetties and docks,
  and into dangerous seas. Life-threatening swimming conditions
  and significant beach erosion can be expected. Rip currents can
  sweep even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf warning went out at Feb 2, 11:04 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 2, 11:04 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1104 PM CST Fri Feb 2 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1104 PM CST Fri Feb 2 2024

VFR conditions are expected through Saturday afternoon along with
increasing cloud cover. The exception will be reduced
visibilities if patchy fog is able to develop across southern
parts of the area late tonight and early Saturday morning. Any fog
that does develop will dissipate after sunrise, with VFR
conditions expected during the day Saturday. Ceilings will begin
to lower through Saturday evening with reductions to MVFR and
eventually IFR expected along with increasing rain chances. Winds
remain light and variable overnight with southeasterly winds
increasing on Saturday and Saturday night. /14

&&

.PREV DISCUSSION... /issued 541 PM CST Fri Feb 2 2024/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 541 PM CST Fri Feb 2 2024

Current satellite imagery and surface observations reveal VFR
conditions across the area this evening. These VFR conditions are
generally expected to continue through the period. The exception
will be reduced visibilities if patchy fog is able to develop
across southern parts of the area late tonight and early Saturday
morning. Any fog that does develop will dissipate after sunrise,
with VFR conditions expected during the day Saturday. Winds remain
light and variable overnight with southeasterly winds increasing
on Saturday. /14

PREV DISCUSSION... /issued 524 PM CST Fri Feb 2 2024/

.New NEAR TERM, SHORT TERM LONG TERM, MARINE...

NEAR TERM and SHORT TERM...
(Now through Sunday Night)
Issued at 524 PM CST Fri Feb 2 2024

Currently, an amplified upper-level ridge with an axis extending
from the central Gulf all the way up to Canada is slowly
progressing eastward. The axis should pass overhead late tonight
into Saturday morning. Strong subsidence from this ridge, as well
as PWATs around a half inch will keep conditions dry for the next
18 to 24 hours. Generally clear skies tonight, increased moisture
at the surface, and light and variable winds may allow for patchy
fog to develop late tonight over the southern half of our region.
Any fog that does develop will dissipate a little after sunrise.
Lows tonight will generally range from the low to mid 40s inland
to the upper 40s along the coast.

Things begin to quickly change by Saturday afternoon as a powerful
southern-stream jet spreads eastward across the southern US. As this
occurs, a highly amplified, negatively-tilted trough evolves into a
closed upper low that moves overhead by Sunday afternoon. The sheer
strength and size of this upper system will help to develop multiple
low pressure systems at the surface as it barrels its way towards
our area. Timing, location, and trajectories of these individual
lows are rather tricky to pinpoint, however, the one that will
provide us with a much wetter and windier pattern is one that will
likely undergo cyclogenesis over the northern Gulf near the
Louisiana coast. Models suggest that this low will move
northeastward as it quickly deepens (pressures potentially
dropping into the 990s), pushing into our Gulf waters and moving
into northern Gulf Coast before occluding and moving off into the
western Atlantic.

Plenty of forcing, induced by strong diffluence aloft and the
developing surface low, as well as a narrow band of moisture
streaming northward along the eastern periphery of the upper low,
will allow for showers (and a few embedded thunderstorms) to
overspread the area beginning Saturday evening through most of the
day on Sunday. The primary rain shield will generally move from
southwest to northeast, with rainfall lingering over our northern
counties on Sunday afternoon. PWATs look to increase to only around
1.1 to 1.3 inches with the best deep layer moisture remaining just
offshore. Overall, models continue to signal that QPF totals will
generally be around 1-2 inches between the Saturday night to Sunday
night timeframe. Although localized flooding concerns still cannot
be entirely ruled out, the overall flood threat remains low at this
time.

We are still not expecting any severe weather with this system as it
moves across the area. Latest CAMs continue to advertise that
virtually no instability will be present as the best ascent moves
overhead. The lack of instability is likely due to the close
proximity of the upper ridge keeping subsidence and a dry layer (in
the low levels) in place right up until the onset of rainfall, in
addition to weak lapse rates of only around 5.0-5.5 C/km. Some weak
instability may return after the main band of rain exits our area
Sunday afternoon (due to steepening lapse rates), however by this
point, the upper low will be located directly overhead, bringing
with it unfavorable shear profiles.

Outside of rainfall, the deepening surface low moving into the
northern Gulf will help to create a very tight pressure gradient
across our area. Over land, a Wind Advisory will likely become
necessary during the Saturday night to Sunday morning timeframe.
Inland counties could see sustained winds around 20-25 mph with
gusts up to 40mph. Locations near the coast could see sustained
winds of 30-35 mph with gusts up to 50mph. It should be noted that
these values could be locally higher depending on the positioning of
the developing surface low, where occasional gusts to near High Wind
criteria could be possible. Over the marine, gale conditions are
likely, with storm force gusts (up to 50kts) possible.

The onshore component of the strong wind will lead to dangerous
beach conditions for the second half of the weekend. A High Risk of
Rip Currents is now in effect starting Saturday evening through
Monday. Additionally, surf conditions will also deteriorate rather
quickly Saturday night through Sunday evening. Large and dangerous
surf heights of around 7 to 9 feet are possible in the surf zones,
especially during the 4am through 4pm CST Sunday timeframe and a
High Surf Warning will likely become necessary in future updates.
/96

LONG TERM...
(Monday through Friday)
Issued at 524 PM CST Fri Feb 2 2024

The surface low pressure system is forecast to move southeastward
across the eastern Gulf and FL peninsula on Monday. Breezy northerly
winds will be likely across our forecast area on Monday in the wake
of this departing system and the associated cold frontal passage. A
low chance of rain may linger through the morning hours Monday,
especially along and east of the I-65 corridor, with rain chances
quickly diminishing through the afternoon. Highs on Monday are
forecast to range in the mid to upper 50s. Dry northerly to
northwesterly flow aloft will return Monday night into Tuesday.
Upper ridging will build across our region Wednesday into early
Thursday. Southwesterly flow aloft then looks to return late in the
week in advance of the next upper level trough and associated cold
front that will be moving from the Plains to the Lower Mississippi
and Tennessee Valley regions. The forecast is currently dry Tuesday
through Friday morning, with a slight chance of showers indicated
west of I-65 Friday afternoon. Highs should trend back up into the
lower to mid 60s Tuesday and Wednesday and perhaps into the upper
60s to around 70 degrees on Thursday and Friday. Lows in the mid 30s
to around 40 degrees inland and in the 40s along the coast Tuesday
and Wednesday mornings should trend warmer in the upper 40s to lower
50s inland and in the mid 50s to near 60 degrees along the coast by
Friday morning. /21

MARINE...
Issued at 524 PM CST Fri Feb 2 2024

A light flow pattern continues through tonight. Winds and seas
increase considerably late Saturday into Sunday as an area of low
pressure barrels across the central Gulf. A tight MSLP gradient will
result in increasing easterly to southeasterly winds of 25-35 kt
across much of the marine area, with the 12Z/18Z HRRR and 12Z WRF-
ARW also showing potential for gusts up to 50 kt spreading in late
Saturday night into Sunday morning. The ECMWF ensemble guidance also
has probabilities of gusts over 50 kt as high as 30-40%. We have
issued a Storm Watch for our Gulf marine zones and all bays and
sounds except for Choctawhatchee Bay Saturday night into Sunday
morning. The Gale Watch for Choctawhatchee Bay is for gusts up to 40
kt. Will let the next shift assess the latest data and make upgrades
and/or adjustments as needed. Seas may build up to 8-13 ft over the
Gulf zones Saturday night/early Sunday. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      44  65  52  63  43  58  40  65 /   0  40 100  80  40  10   0   0
Pensacola   47  65  55  63  46  57  42  64 /   0  20  90  80  40  20   0   0
Destin      51  66  55  63  48  59  45  65 /   0  10  90  90  40  30   0   0
Evergreen   41  69  49  58  41  56  37  65 /   0  10  90  90  60  20   0   0
Waynesboro  42  64  48  59  41  58  37  64 /   0  40 100  90  60  10   0   0
Camden      41  68  48  55  41  56  35  62 /   0  10  80 100  70  20   0   0
Crestview   40  69  50  61  42  58  37  65 /   0  10  90  90  50  30   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Saturday evening through Monday
     afternoon for ALZ265-266.

FL...High Rip Current Risk from Saturday evening through Monday
     afternoon for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 3 PM to 9 PM CST Saturday for
     GMZ630>634-650-655-670-675.

     Storm Watch from Saturday evening through Sunday morning for
     GMZ630>634-650-655-670-675.

     Gale Watch from Saturday evening through Sunday morning for
     GMZ635-636.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:52 AM CSTWind AdvisoryMOBBaldwin, Mobile26 hr
Feb 3, 3:54 AM CSTGale WarningMOB29 hr
Feb 3, 12:20 PM CSTSmall Craft AdvisoryMOB66 hr

Nearby

High Surf Warnings in Florida, 2024High Surf Warnings in Alabama, 2024Every high surf warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.